Kansas, 2017

Hail and Damaging Winds in Kansas, April 4, 2017

April 4, 2017 · NWS ICT · 11 events in 5 counties and zones

A line of elevated showers and thunderstorms developed and moved across portions of Southern Kansas during the late afternoon and evening hours of April 4th, 2017. A few large hail reports occurred, but the main story was the damaging winds reported along a progressive eastward moving line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of elevated showers and thunderstorms developed and moved across portions of Southern Kansas during the late afternoon and evening hours of April 4th, 2017. A few large hail reports occurred, but the main story was the damaging winds reported along a progressive eastward moving line of storms. This line of storms produced wind gusts of 70 to 80 mph from Winfield, Kansas to Neodesha, Kansas. Some heavy rainfall was also reported with numerous rainfall reports of 1 to 2 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 4, 2:12 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 4, 2:12 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
312 PM CDT Tue Apr 4 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 309 PM CDT Tue Apr 4 2017

Warm advection/isentropic lift ahead of the approaching upper level
system, currently over NE NM, has led to mainly showers over Central
KS, where main theta-e gradient is located.  Approaching wave and
increasing diffluence ahead of the low, as it treks mainly straight
east along the KS/OK border this afternoon/evening, will lead to
increasing showers and embedded thunderstorms across most of srn KS.
Already seeing signs of increased convection across SE KS.

The main surface low is currently located along the Red River in OK,
with the warm front situated from the low NE towards the AR/MO
border. Seeing some northward movement of the warm front as this low
approaches, but currently Hi-res short term models suggest that the
warm front will not make as far north as previously thought, keeping
most of SE KS on the cool side of the front. This will limit the
chances of surface based convection making it into SE KS late this
afternoon into early this evening.  This would reduce the tornado
threat for SE KS as the surface based instability stays further
south.

Southeast KS isnt completely out of the woods, when it comes to a
severe threat, as elevated supercell thunderstorms will still be
possible until early this evening, with increasing effective bulk
shear of 50-70 kts and good directional shear just to the north of
the main surface low, due to surface winds out of the east-
northeast. MUCAPE will be limited (750-100 j/kg), north of the warm
front, for a very large hail threat, but still could see a few
severe storms with hail up to half dollar size.

This upper system looks a little stronger than the one just exiting
the area, with precipitable water values of 100 percent of normal
suggesting another round of moderate rainfall for the area, with
some areas picking up an additional 1.00-1.25 inches. Think some of
the heaviest rainfall will occur this evening and tonight, between
highway 50 and highway 54/400. This may lead to some localized
flooding in flood prone areas and additional rises on streams and
rivers overnight.  Prefer to hold off on any kind of flood watch, as
most 3 hr flash flood guidance numbers are over 2 inches.

Expect wraparound showers in the main deformation zone to linger
across portions of Central and South Central KS until the early
morning hours Wed, as the upper level storm system makes quick
progress to the east.

As system exits the area by Wed afternoon, upper ridging will move
into the northern plains, which will lead to cooler air spilling
into the area from the north for Wed, as mid level flow shifts to
the NW. This NW flow pattern will lead to a a brisk day on Wed with
a drying out period for Wed night through at least Sat for the
forecast area. Could see the chilly temps continue for at least Wed
night and early Thu, with some areas seeing min temps fall into the
mid to upper 30s for Thu morning as the ridge axis moves overhead.
This may lead to a chance of patchy frost for most of Central KS for
Thu morning. Given the early start to the growing season, will have
to keep an eye on this for possible frost headlines.

Ketcham

.LONG TERM...(Friday through Tuesday)
Issued at 309 PM CDT Tue Apr 4 2017

Expect to see a warming trend for Fri/sat as the upper ridge over
the northern plains shifts to the east, with lee side troughing
leading to southerly flow returning to the plains.  Next chance for
showers and storms looks to move into the area for Sun afternoon as
the next shortwave moves into the plains.  Low level moisture will
be3 slow to return ahead of this system, which may limit the storm
chances to areas east of the KS Turnpike

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1241 PM CDT Tue Apr 4 2017

Main Hazards: IFR conditions, and thunderstorm potential in the
southeast.

A low pressure system will move eastward across Kansas/Oklahoma
tonight, into Missouri on Wednesday. Widespread light rain and
MVFR ceilings will affect Central Kansas this afternoon, within
the mid-level deformation axis of this system. A few clusters of
strong-severe thunderstorms should develop across south central
and especially southeast Kansas in the 21Z-03Z timeframe, before
shifting east into Missouri. IFR/MVFR thresholds are likely as
these storms affect the ICT and CNU terminals, along with a chance
of hail.

IFR/MVFR along with deformation zone light-moderate rain is
expected on the backside of the upper low overnight area-wide,
with clearing occurring Wednesday morning. Gusty northwesterly
winds can be expected Wednesday in the wake of the departing low
pressure.

&&

.FIRE WEATHER...
Issued at 309 PM CDT Tue Apr 4 2017

Widespread rain and cool temps will keep the fire danger
threat in check for the next few days.

Behind the departing wave, strong north and NW winds will be in
place for late Tue night through Wed.  Dry and seasonal conditions
are expected for the end of the week. In addition, recent rains have
allowed grasses to green-up, reducing the risk for rapid spreading
of fires.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    44  60  37  62 / 100  10   0   0
Hutchinson      43  59  36  61 / 100  10   0   0
Newton          43  58  36  59 / 100  20   0   0
ElDorado        43  58  37  60 / 100  30   0   0
Winfield-KWLD   44  60  37  62 /  80  10   0   0
Russell         41  59  34  61 /  90  10   0   0
Great Bend      41  59  34  61 /  90  10   0   0
Salina          44  60  35  61 / 100  20   0   0
McPherson       43  59  35  60 / 100  20   0   0
Coffeyville     46  57  39  62 /  90  40   0   0
Chanute         44  56  38  60 / 100  50  10   0
Iola            44  55  38  59 / 100  50  10   0
Parsons-KPPF    45  56  39  61 /  90  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...JMC
FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 4, 2:56 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
356 PM CDT Tue Apr 4 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
356 PM CDT Tue Apr 4 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few clusters of thunderstorms are expected to move across
south central and southeast Kansas late this afternoon into the
early evening hours. A few severe storms are possible over
southeast Kansas, mainly southeast of a line from Sedan to Chanute.
The main storm threat will be large hail of quarter to half dollar
size, between approximately 5 pm and 10 pm.

With grounds extremely saturated, persistent rainfall this evening
and tonight may cause some minor flooding, and potential rises on
streams and rivers, especially for locations prone to poor
drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy frost will be possible early Thursday morning for central
Kansas.

Storms will return to the forecast for Sunday afternoon and evening
for areas east of the Kansas Turnpike with at least some strong
storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over extreme Southeast Kansas for
Montgomery and Labette counties.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson/Ketcham

The radar

The Topeka radar (KTWX), 139 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Allen

When
April 4, 4:50 PM CST
Where
Allen County, 0.69 mi N of Iola
Measured
0.88 in hail
Reported by
Public
Coordinates
37.930, -95.400

Hail, Cowley

When
April 4, 5:28 PM CST
Where
Cowley County, 3.67 mi NNW of Silverdale
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.078, -96.930

The hail was nickel to quarter size.

Hail, Cowley

When
April 4, 5:45 PM CST
Where
Cowley County, 4.33 mi SSW of Burden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.260, -96.771

Thunderstorm Wind, Cowley

When
April 4, 6:00 PM CST
Where
Cowley County, 0.82 mi ESE of Burden
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.316, -96.736

Power lines were reported down just east of Burden.

Thunderstorm Wind, Chautauqua

When
April 4, 6:08 PM CST
Where
Chautauqua County, Chautauqua
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.020, -96.180

A trained spotter reported the gust.

Thunderstorm Wind, Chautauqua

When
April 4, 6:08 PM CST
Where
Chautauqua County, Sedan
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.130, -96.180

Winds were estimated at 70 mph with pea size hail covering the ground.

Thunderstorm Wind, Chautauqua

When
April 4, 6:08 PM CST
Where
Chautauqua County, Chautauqua
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.020, -96.180

Power lines were reported down across US highway 99 and 6 to 8 inch tree limbs were down all across town.

Thunderstorm Wind, Montgomery

When
April 4, 6:30 PM CST
Where
Montgomery County, 0.88 mi NE of Elk City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.290, -95.910

A trained spotter reported the gust.

Thunderstorm Wind, Montgomery

When
April 4, 6:52 PM CST
Where
Montgomery County, Coffeyville Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.100, -95.570

Thunderstorm Wind, Wilson

When
April 4, 6:56 PM CST
Where
Wilson County, 4.36 mi ESE of Fredonia
Measured
71 kt (82 mph) measured gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
37.500, -95.750

Highway signs were blown down by the gusts.

Thunderstorm Wind, Wilson

When
April 4, 7:00 PM CST
Where
Wilson County, 0.69 mi S of Neodesha
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.420, -95.680

The public estimated the winds to be 50 to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692534, 692535, 692536, 692537, 692539, 692540, 692541, 692545, 692547, 692548, 692549.